Alert archive / Michigan / Snow Advisories in 2006

Snow Advisory 3, NWS Gaylord, MI

February 1, 2006

NWS Gaylord, MI issued this snow advisory at Feb 1, 2006, 4:00 AM EST. It took effect at Feb 1, 2006, 6:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2006, 4:00 AM EST (09:00 UTC)
In effect from
Feb 1, 2006, 6:00 AM EST
Expired
Feb 1, 2006, 3:52 PM EST
In force
10 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 010900
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EST WED FEB 1 2006

...DEEPENING STORM SYSTEM TO BRING A WET SNOW TODAY...

.A STORM SYSTEM IN NORTHWEST WISCONSIN WILL STRENGTHEN AS IT
TRACKS THROUGH EASTERN LAKE SUPERIOR TODAY. WARM AND MOIST AIR IS
BEING FED TO THIS STORM...AND WILL RESULT IN THE DEVELOPMENT OF A
WET SNOW THIS MORNING. THE SNOW WILL CONTINUE THROUGH THE DAY AND
WILL POSSIBLY MIX IN WITH FREEZING RAIN FOR A BRIEF PERIOD. 

MIZ008-015-012300-
/O.NEW.KAPX.SN.Y.0003.060201T1100Z-060201T2300Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
400 AM EST WED FEB 1 2006

...SNOW ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

A WET SNOW WILL DEVELOP THIS MORNING AND THEN CONTINUE THROUGH
MUCH OF THE AFTERNOON. TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES
CAN BE EXPECTED. A BRIEF PERIOD OF FREEZING RAIN IS ALSO POSSIBLE 
BETWEEN MID MORNING AND EARLY AFTERNOON...MAINLY SOUTH OF M-28. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

SD
2 follow-up statements
000 
WWUS43 KAPX 011622
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EST WED FEB 1 2006

...STORM SYSTEM WILL BRING A MIXTURE OF SNOW AND FREEZING RAIN
TODAY...

.A STORM SYSTEM IN NORTHWEST UPPER MICHIGAN WILL TRACK THROUGH
EASTERN LAKE SUPERIOR TODAY. WARM AND MOIST AIR WILL BE FED INTO THIS
STORM...AND WILL RESULT AN AREA OF WET SNOW AND FREEZING RAIN
ACROSS EASTERN UPPER MICHIGAN. THE PRECIPITATION WILL DIMINISH BY
LATER THIS AFTERNOON.

MIZ008-015-012300-
/O.CON.KAPX.SN.Y.0003.000000T0000Z-060201T2300Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1122 AM EST WED FEB 1 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

A MIXTURE OF SNOW AND FREEZING RAIN WILL FALL ACROSS EASTERN UPPER
MICHIGAN THROUGH EARLY AFTERNOON. TOTAL SNOW ACCUMULATIONS OF 2 TO
4 INCHES CAN BE EXPECTED...MAINLY OVER CHIPPEWA COUNTY. ROADS WILL
BE SLICK AND TRAVELERS SHOULD EXERCISE CAUTION.

GUSTY SOUTHEAST WINDS OF 20 MPH WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY OVER CHIPPEWA COUNTY.  THE
PRECIPITATION WILL END BY LATER IN THE DAY.

$$
JK
000 
WWUS43 KAPX 012052
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EST WED FEB 1 2006

MIZ008-015-012200-
/O.CAN.KAPX.SN.Y.0003.000000T0000Z-060201T2300Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
352 PM EST WED FEB 1 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
ADVISORY. A FEW LIGHT SNOW SHOWERS AND PATCHY FREEZING DRIZZLE
WILL CONTINUE ACROSS THE AREA TONIGHT...BUT LITTLE IN THE WAY OF
ADDITIONAL SNOW ACCUMULATION IS EXPECTED. SOME ROADS ACROSS
EASTERN UPPER MICHIGAN WILL REMAIN SLICK AND TRAVELERS SHOULD
EXERCISE CAUTION.

$$
JK

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Jan 31, 10:44 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 31, 10:44 PM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EST TUE JAN 31 2006

.UPDATE...SURFACE RIDGE AXIS IS PUSHING EAST OF MICHIGAN ATTM...AS A
DEVELOPING SURFACE LOW APPROACHES THE UPPER MISSISSIPPI VALLEY. KAPX
REMAINS ECHO-FREE...BUT UPSTREAM KGRB RADAR IS INDICATING AN
INCREASE IN MID LEVEL AS ECHOES STEADILY INCREASE...BUT SURFACE OBS
SHOW NOTHING REACHING THE GROUND AS OF YET. OBS FURTHER UPSTREAM
OVER MINNESOTA ARE SHOWING PRECIP REACHING THE GROUND IN THE VCNTY
OF STRENGTHENING ISENTROPIC ASCENT (I290) AND DEEP MOISTURE IN LOW
LEVEL WAA ALONG AND AHEAD OF THE SURFACE LOW. LATEST MESOETA IS
STILL ON TARGET FOR PRECIP TO BEGIN ACROSS WRN SECTIONS OF THE CWA
LATE TONIGHT...THEN OVERSPREADING THE ENTIRE CWA TOMORROW MORNING.
CURRENT FORECAST IS HANDLING THIS SCENARIO WELL...SO WILL ONLY NEED
TO UPDATE WORDED FORECAST TO REMOVE EVENING WORDING.

.PREV DISCUSSION...ISSUED 445 PM EST TUE JAN 31 2006

DISCUSSION...RIDGING AT THE SFC AND ALOFT ALONG WITH DRIER AIR
CONTINUING TO NOSE INTO THE STATE LATE THIS AFTERNOON. THIS HAS
PRODUCED SUBSTANTIAL CLEARING OF THE LINGERING LAKE CLOUD DECK OVER
MOST OF THE CWA...SAVE FOR SOME SCT-BKN CLOUDS STILL IN THE PROCESS
OF DWINDLING ACROSS EASTERN UPPER MI...AND PORTIONS OF NE LOWER MI.
UPSTREAM...THICKENING MID AND HIGH CLOUD COVER OUT AHEAD OF
APPROACHING TROUGH ALREADY COMING ACROSS WISCONSIN AND ENCROACHING
ON LAKE MICHIGAN. BUT MAIN PRECIP WITH THIS SYSTEM STILL WELL OUT TO
THE WEST...ACROSS THE DAKOTAS HEADING INTO MINNESOTA. BENIGN WEATHER
EXPECTED THROUGH THE BULK OF THE TONIGHT. MAIN FORECAST ISSUES
REVOLVE AROUND PRECIP TYPE ISSUES ON WEDNESDAY...AND SNOW
ACCUMULATIONS.

TONIGHT...WILL START THE EARLY EVENING CLEAR TO PARTLY CLOUDY FOR
ALL AREAS...FOLLOWED BY W-E THICKENING OF MID/HIGH CLOUD COVER
THROUGHOUT THE EVENING AND OVERNIGHT. LOW TEMPS WILL BE A BIT TRICKY
AND DEPENDS ON HOW QUICKLY THE CLOUD COVER THICKENS. MOST AREAS WILL
BE ABLE TO DROP OFF THROUGH THE 20S THIS EVENING AS SFC WINDS
DECOUPLE...AND POSSIBLY SOME TEENS IN EASTERN UPPER AND NORTHEAST
LOWER MICHIGAN WHERE THICKER CLOUDS ARRIVE LATEST. THEN...WITH
APPROACHING WAVE...SOME PRECIP WILL BE SCOOTING ACROSS WISCONSIN AND
MAKING A RUN AT NRN MICHIGAN TOWARD MORNING. BUT NAM/GFS80 BOTH
DEPICTING A FAIRLY DRY WEDGE OF AIR BLO 700 MB ON MODEL SOUNDINGS
THROUGH AT LEAST 12Z. THUS...ANY PRECIP THAT IS FALLING WILL BE HARD
PRESSED TO GET TO THE GROUND. WILL KEEP A LOW CHANCE FOR SNOW GOING
LATE OVERNIGHT BUT ONLY FOR AREAS FAR WESTERN CHIP/MACK COUNTIES AND
AREAS WEST OF U.S. 131 IN NRN LOWER MICHIGAN.

WEDNESDAY...GFS80/NAM REMAIN IN RESPECTABLE AGREEMENT (AT LEAST WITH
THE MASS FIELDS) WITH SHORTWAVE AND ASSOCIATED SFC LOW RUNNING
ACROSS THE REGION DURING THE DAY. SOME DIFFERENCES IN THE THERMAL
STRUCTURE TO CONTEND WITH AS USUAL INTRODUCING P-TYPE ISSUES ACROSS
THE SOUTH (SEE BELOW). BUT A RELATIVELY QUICK SHOT OF QG UPWARD
FORCING (COURTESY OF DPVA AND ISENTROPIC ASCENT) SWINGING THROUGH
NRN WITH THE BEST ASCENT CENTERED FROM MID MORNING TO MID-LATE
AFTERNOON...AND WITH THE BEST ASCENT RUNNING ACROSS UPPER MICHIGAN
ALONG THE SHORTWAVE/SFC LOW TRACK. BUT AS ELUDED TO...DIFFERENCES
AMONG THE NAM/GFS80 THERMAL PROFILES ONCE AGAIN CREEP INTO THE STORY
WITH THE WARMER NAM BUILDING A SFC BASED WARM LAYER DEEP ENOUGH
(2500-3000 FEET MSL) FOR A RAIN/SNOW MIX OR EVEN A CHANGE TO RAIN IN
THE FAR SOUTHERN COUNTIES. GFS80 SUGGESTS ALL SNOW. NOT READY TO GO
THE WARM NAM ROUTE...BUT PRIOR HISTORY SUGGESTS SOME SORT OF
COMPROMISE IS A GOOD PLACE TO START. THUS...HAVE ADDED SOME RAIN
MIXING IN IN THE LOWER TERRAIN AREAS TOWARD SAGINAW BAY AS WELL AS
NEAR LAKE MICHIGAN SOUTH OF M-72.

AS FAR AS ACCUMULATIONS: CONSIDERING THE FAST MOVEMENT OF THIS
SYSTEM...TEMPS WARMING TO THE MID 30S ACROSS NRN LOWER MICHIGAN AND
POSSIBILITIES FOR RAIN MIXING IN...HAVE TRIMMED BACK ACCUMULATIONS TO
THE HALF TO 2 INCH RANGE. A BIT BETTER HOWEVER IN EASTERN UPPER
MICHIGAN WITH 2-4 INCHES LOOKING ON TRACK.

ADAM

LATER PERIODS...PERIOD OF COLD ADVECTION IN THE WAKE OF WEDNESDAYS
SYSTEM IS VERY BRIEF...WITH THE THERMAL TROF EAST OF US BY 06Z WED
NIGHT. THIS IS THE ONSET OF ANOTHER EXTENDED PERIOD OF WARM
ADVECTION. OUR NEXT WX MAKER IS AN AMPLIFYING NORTHERN STREAM TROF
THAT WILL SLOWLY PROGRESS INTO THE WESTERN LAKES BY THE START OF THE
WEEKEND. BETWEEN NOW AND THEN...LINGERING LAKE EFFECT IS THE INITIAL
CONCERN WED NIGHT INTO EARLY THURSDAY...THEN SYNOPTIC PRECIP CHANCES
BEGINNING PERHAPS THU NIGHT.

MODELS...GFS EJECTS A SHORTWAVE OUT OF MEAN TROF AND ACROSS THE
NORTHERN LAKES THURSDAY NIGHT. NAM DOES NOT RESOLVE THIS WAVE...ONLY
GENERAL CYCLONIC FLOW ALOFT. GFS THUS HAS CONSIDERABLY MORE MOISTURE
AND FORCING AVAILABLE THAT EARLY. THERE ISN/T MUCH SIGN OF THIS WAVE
IN EITHER 12Z CANADIAN OR NOGAPS RUNS...AND WILL DISREGARD THE GFS
SOLUTION HERE. AFTER THAT WE SEE A DRY SLOT FOR MUCH OF FRIDAY...
WITH THE GFS BEING A BIT FASTER THAN THE OTHER MODELS IN BRINGING
MOISTURE ASSOCIATED WITH THE MEAN TROF IN. WILL STICK WITH THE
SLOWER/DRIER NAM HERE.

WED NIGHT...WEST 1000-850MB WINDS WILL GRADUALLY BRING IN WARMER
AIR. 850MB TEMPS WILL START THE EVENING AROUND -5/-6C...AND WILL
WARM ABOUT 1C DURING THE NIGHT. LINGERING MOISTURE FROM THE WED
SYSTEM WILL QUICKLY GET SWEPT OUT...WITH 850-700MB RH LEVELS LESS
THAN 30 PERCENT BY 09Z. HOWEVER...SHALLOW OVER-LAKE INSTABILITY WILL
CONTINUE THRU THE NIGHT...WITH 900MB TEMPS STILL AS COLD AS -6C AT
09Z OVER NORTHERN LAKE MI. WILL ADD A CHANCE OF LAKE EFFECT SNOW
SHOWERS IN THE EVENING IN W FLOW AREAS...DIMINISHING TO FLURRIES IN
THOSE SAME SPOTS OVERNIGHT. ENOUGH MOISTURE TRAPPED BENEATH LOWERING
INVERSION TO KEEP MOST PLACES MAINLY CLOUDY...THOUGH COULD SEE A FEW
BREAKS OVERNIGHT IN DOWNSLOPE LOCALES FROM APN SOUTHWARD. SHOULD
STILL BE ENOUGH CLOUD COVER TO KEEP MIN TEMPS WARM...MAINLY IN THE
20S.

THURSDAY...WOULD NOT BE STUNNED TO SEE A FLURRY OR TWO LINGER IN
WEST FLOW REGIMES EARLY IN THE MORNING...BUT WILL NOT ADD FOR NOW.
SURFACE RIDGING POKING IN FROM THE SE WILL ERODE THE LOW LEVEL
MOISTURE FURTHER...AND SUSPECT THE LOW CLOUDS WILL BREAK UP IN MANY
PLACES DURING THE DAY (TAKING LONGEST IN EASTERN UPPER MI).
HOWEVER...THIS WILL BE AMPLY REPLACED BY A MID CLOUD DECK...IN THE
WARM ADVECTION REGIME AHEAD OF A SURFACE LOW MOVING INTO NORTHERN
MN. NAM SOUNDINGS SHOW SUBSTANTIAL MOISTURE ARRIVING IN THE
700-600MB LAYER...THOUGH VERY DRY BELOW. WILL PROBABLY SEE A FEW
PEEKS OF SUNSHINE...BUT MOSTLY CLOUDY SHOULD COVER THINGS FOR THE
BALANCE OF THE DAY. MAX TEMPS LOOK TO BE WARM AGAIN...IN THE 30S TO
AROUND 40.

THURSDAY NIGHT/FRIDAY...SURFACE LOW WILL VERY SLOWLY WORK EAST
ACROSS SUPERIOR...AHEAD OF THE SHARPENING NORTHERN STREAM UPPER
TROF. ALL THE SYNOPTIC-SCALE MOISTURE AND STRONGER FORCING FOR
ASCENT IS UNDERNEATH THE UPPER TROF. SO DESPITE THE CLOSE PROXIMITY
OF THE LOW...THE DEEP-LAYER AIRMASS WILL REMAIN FOR THE MOST PART
RATHER DRY. WILL STILL KEEP SOME WARM-ADVECTION RELATED MID-LEVEL
MOISTURE AROUND EARLY THURSDAY NIGHT. BY LATE...BROAD LOW-LEVEL
CONVERGENCE COULD GO TO WORK ON SNOWMELT MOISTURE TO PRODUCE STRATUS
AND PERHAPS FOG (WILL NOT ADD FOG JUST YET). IN ADDITION...LATE
THURSDAY NIGHT INTO FRIDAY...MUCH COOLER AIR ARRIVES ALOFT AS THE
UPPER TROF APPROACHES. WITH NEAR NEUTRAL TEMP ADVECTION DOWN LOW...
850-500MB LAPSE RATES INCREASE INTO THE 7-7.5C/KM RANGE. THUS WILL
CONTINUE TO MENTION A CHANCE OF SHOWERS...MIXED RAIN/SNOW IN MOST OF
NORTHERN LOWER...AND ALL SNOW IN THE STRAITS REGION AND NORTH.

REST OF THE FORECAST...COMPLEX INTERACTION OF NORTHERN AND SOUTHERN
STREAM WAVES WILL CARVE OUT A SUBSTANTIAL EASTERN US TROF THIS
WEEKEND. FLOW LOOKS TO DE-AMPLIFY IN THE EASTERN CONUS EARLY NEXT
WEEK AS UPPER TROF LIFTS INTO EASTERN CANADA. THE MAIN QUESTION...
AND IT/S A BIG ONE...IS ON WHICH SIDE OF THE APPALACHIANS WILL THE
SOUTHERN STREAM WAVE EJECT. A WESTERN SOLUTION...LIKE THE 00Z
GFS...WOULD CLOBBER US WITH A MAJOR SNOWSTORM ON SUNDAY. HOWEVER...
THIS RUN IS DECIDEDLY IN THE MINORITY. THE 06Z GFS IS VERY SIMILAR
TO THE 00Z CANADIAN...WHERE NOTHING REALLY GETS GOING WITH THE
SOUTHERN STREAM TROF AS IT SWINGS THRU THE SE US. THE 00Z
ECMWF...AND ESPECIALLY THE 06 DGEX...PRODUCE SUBSTANTIAL
CYCLOGENESIS EAST OF THE APPS.

WILL NOT DEPART MUCH FROM HPC PROGS...WHICH KEEPS THE STRONGER
SURFACE LOW WELL TO OUR EAST...IN AGREEMENT WITH THE BULK OF THE
EXTENDED MODEL SUITE. THIS WILL STILL FAVOR A SNOWY WEEKEND...AS THE
NORTHERN STREAM UPPER TROF AMPLIFIES OVERHEAD AND ON THE OUTER
FRINGES OF A DEEPENING STORM ALONG THE EAST COAST. PERSISTENT LOW
LEVEL NORTHERLY FLOW WILL LOWER TEMPS CONSIDERABLY...AND FOR SUNDAY
THRU TUESDAY WE/LL ONLY BE A LITTLE ABOVE NORMAL (VS THE WAY ABOVE
NORMAL WE/VE SEEN THE PAST MONTH PLUS). WILL KEEP A CHANCE OF LIGHT
LAKE EFFECT SNOW SHOWERS INTO MONDAY AND TUESDAY WITH WEAK NORTHERLY
TO NORTHWESTERLY FLOW AND A CONTINUED SEASONABLY COOL AIRMASS.

NOTE THAT IF THE 00Z GFS IS RIGHT (WITH A STRONG WEEKEND STORM
HERE)...WE WOULD SEE MORE SUBSTANTIAL LAKE EFFECT SNOW IN IT/S WAKE
EARLY NEXT WEEK AS COLD AIR MAKES A MORE SUBSTANTIAL SURGE INTO THE
REGION. OTHERWISE...THOUGH SOME COOLER AIR WILL ARRIVE LATE THIS
WEEKEND...THERE IS STILL NO SIGN OF A REAL ARCTIC OUTBREAK ON THE
HORIZON.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 31, 4:50 PM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EST TUE JAN 31 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
450 PM EST TUE JAN 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BRIEF PERIOD OF HEAVY SNOW IS POSSIBLE WEDNESDAY MORNING AND EARLY
AFTERNOON ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/ADAM

Nearby

Snow Advisories in Michigan, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.